The Management of Extravasation of Chemotherapy Agents

The Management of Extravasation of Chemotherapy Agents

Extravasation is the leakage of fluids from a vein into the surrounding tissues and is a recognised complication of insertion of a cannula; one of the most common invasive procedures performed in hospitals.

The symptoms of extravasation injury can include pain, redness, swelling and blistering, but the damage can extend to involve nerves, tendons and joints. The most serious cases can require surgical debridement, skin grafting, and even amputation of the affected limb.

Some of the most serious extravasation injuries can occur with the administration of chemotherapy. Chemotherapy agents are cytotoxic in that they have anti-cancer activity, but also have the potential to cause tissue destruction if they extravasate into surrounding tissues when being administered.

Therefore, nurses who are cannulating and administering chemotherapy to patients should be comprehensively trained in the cannulation of patients for chemotherapy, and in the management of extravasation injuries when they occur.

In particular, some chemotherapy treatments involve administering several drugs at one time (for example FEC chemotherapy) and when extravasation occurs, this should be treated in accordance with the procedures related to the drug which could cause the most damage to the patient. Thus, it is vital that nurses administering chemotherapy have an understanding of the nature of the drugs being administered and what procedure to select when extravasation occurs.

References

  • Prevention and management of chemotherapy extravasation; Kreidieh, Moukadem and El Saghir; World Journal of Clinical Oncology (2016) Feb 10; 7(1): 87-97.
  • Extravasation Injuries in Adults; Al-Benna, O’Boyle and Holley; ISRN Dermatology (2013); 2013: 856541.
  • Written by The TMLEP Clinical Risk and Patient Safety Publishing Group. (2021). The Management of Extravasation of Chemotherapy Agents. TMLEP Clinical Risk Case Studies. 7 (5), 1.

Important Note

This article is intended to raise awareness to clinical risk issues in an effort to reduce incidence recurrence and improve patient safety. This is not intended to be relied upon as advice. Facts have been altered to ensure this case is non-identifiable, albeit clinical learning points remain applicable. To request an independent clinical review, please contact admin@tmlep.com or call +44 (0) 203 355 9796.